Colorado, 2018

Wildfire in Colorado, July 1 to 31, 2018

July 1 to 31, 2018 · NWS PUB · 1 event in 1 county or zone

The Spring Creek Wildfire was fully contained by the end of July. See previous month for a full narrative of this episode.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Spring Creek Wildfire was fully contained by the end of July. See previous month for a full narrative of this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 30, 10:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 30, 10:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1115 PM MDT Sat Jun 30 2018

.UPDATE...
Issued at 731 PM MDT Sat Jun 30 2018

Updated forecast to take down the severe thunderstorm watch for
El Paso county as previous storms have worked over the atmosphere
and stabilized things. Will still have to watch for potential
thunderstorm redevelopment tonight across the southeast plains as
a reinforcing surge behind the front moves through. Right now, not
expecting the potential for severe thunderstorms to be all that
great.  -KT

&&

.SHORT TERM...(This evening through Sunday)
Issued at 349 PM MDT Sat Jun 30 2018

...Upper Disturbance and Cold Front to Move through this Evening...

An upper level disturbance will track southeast across the Palmer
Divide and far southeast plains this evening.  The disturbance will
likely trigger a few evening showers and thunderstorms along this
trajectory, with a limited amount of this activity making it's way
farther south across the plains.  After conferring with the Storm
Prediction Center, a Severe Thunderstorm Watch is in effect for El
Paso County this evening.  Several hi res model runs have shown
severe potential, primarily along the Palmer Divide associated with
a shortwave moving through. There will be a window of opportunity
for some strong to severe convection right along and near the Palmer
Divide late this afternoon and a lesser potential farther south
across El Paso County.  Then, the severe potential will shift
southeastward to the far eastern plains along the Kansas border into
the evening as the upper shortwave moves through. Primary severe
threats this evening will be wind gusts to 60 mph and 1 inch
diameter hail. Spotty showers and storms will be possible elsewhere
across the east this evening with primary threats of wind gusts to
around 50 mph.  As always, lightning will be a major concern with
all storms this evening.

With the cold front will come a reinforcing surge of northeast winds
across the plains gusting up to around 40 mph or so as it moves
south. The front is poised to organize and make a good push south
across the Palmer Divide by around 3 to 4 PM MDT.  It should then
make it south to the US50 corridor by around 6 to 7 PM. The front
should make it all the way south to the New Mexico border by around
midnight or so.  For the Chateau Fire, this means northerly winds
reaching the site along with shower/storm chances, primarily around
or a little after 5 pm.  For the Spring Fire, looks like northeast
winds could spread across the site around 7-8 pm.

.LONG TERM...(Sunday night through Saturday)
Issued at 349 PM MDT Sat Jun 30 2018

Will keep forecast discussion brief due to ongoing active weather.
Relatively minor revisions required from earlier meteorological
reasoning with primary longer term meteorological issues being
pops(including locally heavy rainfall at times), temperatures and
localized fire weather conditions at times.

Latest longer term forecast model soundings, computer
simulations and PV/Precipitable water analysis indicate that
increasing/more widespread deeper atmospheric moisture will begin
moving into the forecast by mid-week and especially by late week
with some of the stronger storms having the potential of producing
heavy rainfall and localized flash flooding(especially over
recent burn scars).

In addition, elevated fire weather conditions will be possible
during the afternoon and evening hours from Monday into Wednesday,
with fire weather potential then decreasing from Thursday into
Saturday as deeper moisture develops over the CWA.

Warmest temperatures during the longer term should be realized
from Monday into Wednesday with coolest temperatures anticipated
Thursday and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1109 PM MDT Sat Jun 30 2018

VFR to patchy MVFR stratus will fill in across the southeast
plains tonight, particularly along the lower east slopes of the
southeast mountains/Pikes Peak region as low level winds shift
from the southeast then south. Cigs will break for both KCOS and
KPUB by 16Z with southeast winds gusting up to 25 kts at both
terminals during the afternoon. Isolated to scattered
thunderstorms will develop across the southeast mountains during
the afternoon with the potential for a few to drift eastward into
the I-25 corridor affecting the terminals. Will carry VCTS for
KCOS for now, but its not out of the question that KPUB may need
VCTS added to the terminal.

Cold front has pushed through the valleys resulting in an easterly
wind at KALS which has boosted moisture and brought smoke from the
Spring Fire into the taf site. Think that main vis restriction is
due to smoke and will keep vis/cigs in the MVFR category through
the night. With low level moisture increasing across the San Luis
valley, its not out of the question that IFR conditions in fog
could develop at KALS overnight. Will keep conditions MVFR for
now but further updates may become necessary. South to southwest
winds will increase by Sunday afternoon which should help mix
smoke out some, improving vis during the afternoon. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KT
AVIATION...KT
Hazardous weather outlook, Jun 30, 6:53 PM MST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
753 PM MDT Sat Jun 30 2018

COZ058>089-093>099-020200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
753 PM MDT Sat Jun 30 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Isolated thunderstorms will be possible across the southeast
plains tonight. Lightning, wind gusts up to 40 mph, small hail and
brief heavy rain will be the primary storm threats until midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will exist across the forecast area Sunday
through Friday. Chances across the plains will remain isolated to
widely scattered, while chances over the mountains will increase
through the week. Lightning and heavy rain will be the main
threats with these storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening along the Palmer Divide and
also across the far southeast plains along the Kansas border.

31/31

In the hours before

Special weather statement, Jun 30, 7:21 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
821 PM MDT SAT JUN 30 2018

COZ093-097-010300-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
821 PM MDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OTERO AND WEST
CENTRAL BENT COUNTIES UNTIL 900 PM MDT...

At 820 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Las Animas.

LAT...LON 3789 10351 3807 10351 3813 10321 3789 10316
TIME...MOT...LOC 0220Z 266DEG 13KT 3799 10341

KTS
Local storm report, Jun 30, 8:06 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
906 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     NON-TSTM WND GST LAMAR AIRPORT           38.07N 102.69W
06/30/2018  M59 MPH          PROWERS            CO   ASOS

            ASOS STATION LAA, LAMAR AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
July 1, 12:00 AM MST to July 31, 12:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Law Enforcement
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766143.